Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 239, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 10, 2017, 12:50 AM CDT for 4 counties in Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2017, 12:50 AM CDT (05:50 UTC)
- Expired
- Jul 10, 2017, 1:30 AM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA, Winnebago County, IA, Worth County, IA
The radar
The Des Moines radar (KDMX), 172 km from the middle of the area, began a volume at 05:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 9:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 627 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 222 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted.
325
WUUS53 KDMX 100550
SVRDMX
IAC033-081-189-195-100630-
/O.NEW.KDMX.SV.W.0239.170710T0550Z-170710T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
1250 AM CDT MON JUL 10 2017
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Western Worth County in north central Iowa...
Northeastern Hancock County in north central Iowa...
Northern Cerro Gordo County in north central Iowa...
Eastern Winnebago County in north central Iowa...
* Until 130 AM CDT.
* At 1250 AM CDT, a severe thunderstorm was located near Mansfield,
or 16 miles north of Forest City, moving southeast at 60 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Mason City, Lake Mills, Manly, Emmons, Mason City Municipal
Airport, Rice Lake, Clear Lake, Ventura, Plymouth, Fertile, Leland,
Kensett, Hanlontown, Joice, Rock Falls, Scarville, Portland, Pilot
Knob State Park, Lake Mills Municipal Airport and McIntosh Woods
State Park.
This includes Interstate 35 between mile markers 190 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4312 9302 4305 9349 4322 9355 4350 9379
4350 9332
TIME...MOT...LOC 0550Z 331DEG 50KT 4350 9365
HAIL...0.75IN
WIND...60MPH
$$
Lee2 follow-up statements
304 WWUS53 KDMX 100611 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 111 AM CDT MON JUL 10 2017 IAC033-081-189-195-100630- /O.CON.KDMX.SV.W.0239.000000T0000Z-170710T0630Z/ Worth IA-Hancock IA-Cerro Gordo IA-Winnebago IA- 111 AM CDT MON JUL 10 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT FOR WESTERN WORTH...NORTHEASTERN HANCOCK...NORTHERN CERRO GORDO AND EASTERN WINNEBAGO COUNTIES... At 111 AM CDT, a severe thunderstorm was located near Rice Lake, or 11 miles southwest of Northwood, moving southeast at 50 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Mason City, Lake Mills, Manly, Emmons, Mason City Municipal Airport, Rice Lake, Clear Lake, Ventura, Plymouth, Fertile, Kensett, Hanlontown, Joice, Rock Falls, Scarville, Portland, Lake Mills Municipal Airport, McIntosh Woods State Park, Hogsback Wildlife Area and Clear Lake State Park. This includes Interstate 35 between mile markers 192 and 218. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4312 9302 4310 9350 4350 9364 4350 9332 TIME...MOT...LOC 0611Z 321DEG 43KT 4336 9342 HAIL...0.75IN WIND...60MPH $$ Lee
250
WWUS53 KDMX 100626
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
126 AM CDT MON JUL 10 2017
IAC033-081-189-195-100636-
/O.EXP.KDMX.SV.W.0239.000000T0000Z-170710T0630Z/
Worth IA-Hancock IA-Cerro Gordo IA-Winnebago IA-
126 AM CDT MON JUL 10 2017
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WORTH...NORTHEASTERN
HANCOCK...NORTHERN CERRO GORDO AND EASTERN WINNEBAGO COUNTIES WILL
EXPIRE AT 130 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A severe thunderstorm watch remains in effect until 300 AM CDT for
north central Iowa.
LAT...LON 4312 9302 4310 9350 4350 9364 4350 9332
TIME...MOT...LOC 0626Z 331DEG 50KT 4321 9330
$$
LeeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 12:02 AM CDT, 48 minutes earlier.
Area forecast discussion, Jul 10, 12:02 AM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1202 AM CDT Mon Jul 10 2017 ...Updated Aviation Discussion... .SHORT TERM.../Tonight through Monday/ Issued at 319 PM CDT Sun Jul 9 2017 As a mid-level shortwave drops southeast across MN and WI, height falls and associated lift will result leading to showers and storms across the upper midwest. With decent instability and shear severe potential is expected with many of these storms across MN and WI. This shortwave will also bring showers and thunderstorms overnight to northeastern and east central Iowa. Main concerns as far as severe weather in the northeastern portion of our CWA overnight are damaging winds and possibly small hail. Locally heavy rainfall will also be possible within stronger storms. Confidence for severe potential over the northeastern part of the CWA is low. By the early morning hours, the shortwave will move off to the east with a ridge of high pressure beginning to build in behind it. Storms are expected to initiate by early evening along a boundary across central MN associated with an area of low pressure over central SD. Area of storms expected to develop into an MCS with a bow echo type line of storms moving through northeast IA likely clipping northeastern portions of the forecast area. Storm chances to push south and east through the state as the area of low pressure over SD drops southeastward through the period. The associated boundary will sink southward through Iowa tonight into Monday. Low confidence on where this boundary will get hung up, with the potential from central IA southward into northern MO. Areas to the south of this boundary will be hot and humid, with chances for pop- up afternoon thunderstorms expected near the boundary Monday afternoon. As an area of high pressure builds southward, this should push the boundary further south along with the thunderstorm chances as well, thus have the highest pops further south along the IA/MO border toward early evening. Temperatures likely to push into the lower to mid 90s across the south where very warm air will be in place south of the aforementioned boundary. Additionally moisture will be increasing across the state and pooling along the boundary with dewpoints pushing up into the lower 70s. This will send heat index values into the low 100s. At this time heat index values approach heat advisory criteria, but will refrain from issuing given the uncertainty with the boundary placement and potential for storms in the area through the afternoon hours as well. .LONG TERM.../Monday night through Sunday/ Issued at 319 PM CDT Sun Jul 9 2017 Potentially active period depending on where boundaries end up and which model you believe. In the big picture, the upper ridge flattens over the Upper Midwest allowing for a series of fast moving shortwaves to pass across the region. At the surface, a low over the Plains will slowly drift east through Wednesday. A frontal boundary will extend from the low southeastward across the Upper Midwest. The location of this boundary will be key as to the exact location of the biggest storms/heaviest rainfall. Medium range models all vary a bit on the location of this front, ranging from northern MO into southern IA. South of this boundary will also be oppressive heat and humidity whereas along and north of it...not as bad. Monday night...The frontal boundary Monday night looks to be in far Southern IA and as a result locations everywhere but the far south, while hot, should fall below heat advisory. Thunderstorms are probable along and South of the front and should be severe as well as heavy rain producers. PWAT's in this area approach/exceed 2 inches. Deep shear is somewhat questionable at least with the GFS but given the instability and the location of the boundary, should be sufficient for severe storms with large hail and damaging wind. For a brief period, LCL's are near 800m so cannot rule out a tornadic potential early on but all of this will depend on what happens with the MCS tonight/Monday and what boundaries it lays out and where. Tuesday and Tuesday night the boundary lifts north across the state as a warm front but the surface low shifts into MN so a trailing cold front will enter the far northwest. Additional storms with severe potential/heavy rain will be possible again Tuesday Tuesday night initially from the warm front lifting northeast then later from the cold front entering from the northwest. Needless to say, the instability and shear through the period remain sufficient for strong to severe storms. Heavy rain will still be likely with storms although PWATS by this time are somewhat less...on the order of 1.6 to 1.7 inches (versus 2 inches). Wednesday through Thursday...The surface low finally shifts into the Great Lakes pushing precip east and south of IA however the boundary will still be near southern IA Wednesday so some chance for storms across the south Wednesday. Thursday the front appears to shift south through the day but nor before waffling back north some as the ridge builds back into the rockies. Wednesday and Thursday appear quieter than early in the week. Late Thursday through the end of the forecast period...Ridging over the Rockies increases putting the region back into northwest flow. Temps will be closer to normal but models are having a hard time resolving any shortwave timing and location so pops right now are pretty nebulous. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1200 AM CDT Mon Jul 10 2017 Storms to impact MCW to ALO and possibly FOD for a short stint. Expect brief MVFR visibility with the heavy rain and gusty winds, possibly severe winds at times. Storms will move east of the area by 10z at the latest. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Beerends/Worley LONG TERM...FAB AVIATION...Podrazik
Hazardous weather outlook, Jul 9, 4:04 PM CDT, 8 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 404 PM CDT Sun Jul 9 2017 IAZ004>006-015-016-024>026-036>038-049-050-062-101100- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Humboldt-Wright- Franklin-Hamilton-Hardin-Grundy-Marshall-Tama-Poweshiek- 404 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible tonight, there is a slight risk for severe storms with damaging winds the main threat. Large hail and a brief tornado are also possible, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to possibly severe thunderstorms are possible late Monday night into Tuesday morning. Large hail will be the primary threat. Damaging winds are also possible, along with periods of heavy rainfall. Periodic thunderstorm chances are also forecast late Tuesday through Thursday. The predictability of severe storms remains low at this time. Periods of heavy rainfall cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through early tonight. IAZ007-017-027-028-039-101100- Worth-Cerro Gordo-Butler-Bremer-Black Hawk- 404 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight Thunderstorms are possible tonight, there is an enhanced risk for severe storms with damaging winds the main threat. Large hail and a brief tornado are also possible, along with locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible Tuesday into early Wednesday. Large hail will be the primary threat. Damaging winds are also possible, along with periods of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening through early tonight. IAZ023-033>035-044>048-057>061-070>075-081>086-092>097-101100- Pocahontas-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone- Story-Audubon-Guthrie-Dallas-Polk-Jasper-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 404 PM CDT Sun Jul 9 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight An isolated strong to severe storm is possible tonight. Large hail or damaging winds would be the main severe threats with any stronger storm that develops. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong thunderstorms are possible late Monday into Tuesday morning. Large hail will be the primary threat. Damaging winds are also possible, along with periods of heavy rainfall. Periodic thunderstorm chances are also forecast late Tuesday through Thursday. The predictability of severe storms remains low at this time. Periods of heavy rainfall cannot be ruled out. Hot and humid conditions will lead to high heat index values in the afternoon hours Monday into Wednesday. Current heat index values top out in the low 100s. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely tonight, but may be needed late Monday
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:25 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 50 min |
| Jul 10, 12:46 AM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 44 min |
| Jul 10, 1:28 AM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Franklin, Hancock, Winnebago, Wright | 47 min |
| Jul 10, 2:09 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin, Wright | 36 min |
| Jul 10, 2:44 AM CDT | Severe Thunderstorm Warning | DMX | Grundy, Hardin, Tama | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.